As more people take the diabetes drug Ozempic – and related weight-loss drug Wegovy – for appetite suppression, some researchers are growing concerned that the side effects may outweigh the long-term benefits for some individuals.
Now, scientists have identified a potentially rare ramification of semaglutide (the drug behind Ozempic and Wegovy) that is serious enough to warrant further investigation.
Along with nausea, vomiting, and diarrhea, it seems this class of drug is sometimes linked to adverse psychiatric issues.
Semaglutide is technically classified as a glucagon-like peptide-1 (GLP-1) receptor agonist. This branch of medication mimics a natural hormone in the body that improves blood sugar control and suppresses the appetite.
Between January 2021 and May 2023, a European drug database recorded 481 psychiatric events associated with three GLP-1 drugs: semaglutide, liraglutide, and tirzepatide.
About half of these events were reported as depression, followed by anxiety. Roughly 20 percent were related to suicidal ideation.
All three of these medications are approved to treat weight loss and diabetes in Europe. Semaglutide is the most common, and it is approved to treat weight loss only at a higher dosage than Ozempic under the brand name Wegovy.
"Although adverse psychiatric events account for only 1.2 percent of the total reports associated with semaglutide, liraglutide, and tirzepatide, 20 patients had a fatal or life-threatening outcome," write public health scientist Hajer Elkout and pharmacologist Mansour Tobaiqy in their paper.
"The seriousness of these adverse events warrants additional research to explore the causal relationship."
Without further clinical trials on semaglutide, liraglutide, and tirzepatide, Torbaiqy and Elkout say the true risk of adverse psychiatric events will remain unknown.
And they aren't the first to raise a red flag.
In July of 2023, the European Medicines Agency announced its concern over the potential mental health side effects of Ozempic after reviewing 150 reports detailing suicidal thoughts, ideations, and self-injury from individuals on Ozempic.
Shortly thereafter, officials in the United Kingdom expressed similar concerns.
By contrast, the United States Food and Drug Advisory has also been investigating the mental health effects of GRP-1 drugs, but officials say they have found no evidence of causation.
In fact, a recent study by the US National Institute of Health found those on GLP-1 drugs showed a lower risk for suicidal ideation compared to other anti-obesity medications. Some psychiatrists in the US have even started prescribing the medicine for mental health issues, although this remains highly controversial.
In 2023, a psychiatrist from Canada, named Mahavir Agarwal, told The New York Times that "there's next to no data" on people with mental health issues taking semaglutide, leaving doctors "flying blind" without more evidence.
The European database of drug side effects is self-reported and cannot reveal causal effects, but Tobaiqy and Elkout have found initial evidence that mental health issues associated with GLP-1 drugs might be increasing alongside prescriptions.
Roughly 65 percent of the adverse event reports logged in the database were from females, who are often prescribed this medication at higher rates. Fatal outcomes from these psychiatric events, however, were more likely to occur among males.
Tobaiqy, who hails from the University of Jeddah in Saudi Arabia, and Elkout, who works at the University of Tripoli in Libya, argue that until more studies are conducted, "these medications should be used cautiously and closely monitored in patients with a history or risk of psychiatric disorders."
If a patient experiences changes in mood or behavior whilst on these drugs, they should immediately speak to their health care provider and report it to a drug safety authority.
The study was published in the International Journal of Clinical Pharmacy.
If this story has raised concerns or you need to talk to someone, please consult this list to find a 24/7 crisis hotline in your country, and reach out for help.